AUDIENCE: OBGYN, Family Practice
ISSUE: FDA notified healthcare professionals that injectable terbutaline should not be used in pregnant women for prevention or prolonged treatment (beyond 48-72 hours) of preterm labor in either the hospital or outpatient setting because of the potential for serious maternal heart problems and death. In addition, oral terbutaline should not be used for prevention or any treatment of preterm labor because it has not been shown to be effective and has similar safety concerns.
Death and serious adverse reactions, including increased heart rate, transient hyperglycemia, hypokalemia, cardiac arrhythmias, pulmonary edema, and myocardial ischemia have been reported after prolonged administration of oral or injectable terbutaline to pregnant women.
BACKGROUND: Terbutaline is approved to prevent and treat bronchospasm (narrowing of airways) associated with asthma, bronchitis, and emphysema. The drug is sometimes used off-label (an unapproved use) for acute obstetric uses, including treating preterm labor and treating uterine hyperstimulation. Terbutaline has also been used off-label over longer periods of time in an attempt to prevent recurrent preterm labor.
The decision to require the addition of a Boxed Warning and Contraindication is based on new safety information reviewed by the FDA, specifically postmarketing safety reports of terbutaline used for obstetrical indications (see Data Summary in Drug Safety Communication) as well as data from the medical literature. These label changes are consistent with statements from the American College of Obstetricians and Gynecologists (ACOG).
A Data Summary is provided in the Drug Safety Communication.
RECOMMENDATION: Based on FDA review, FDA has concluded that the risk of serious adverse events outweighs any potential benefit to pregnant women receiving prolonged treatment with terbutaline injection (beyond 48-72 hours), or acute or prolonged treatment with oral terbutaline. FDA is requiring the addition of a new Boxed Warning and Contraindication to the terbutaline drug labels to warn healthcare professionals about these risks.
Healthcare professional and patients should follow the recommendations in the "Additional Information for Healthcare Professionals/Patients" sections of the Drug Safety Communication.
[02/17/2011 - Drug Safety Communication - FDA]